Skip

Convoluted Birth Control Pill Question
June 12, 2012 8:18 PM   Subscribe

I take Ortho Tri-Cyclen Lo birth control pills and accidentally started a new pack the day I was supposed to start the sugar pills. I've only taken one so far. While I can keep going and just skip my period if necessary, I'd rather not for timing reasons. What would the effects be of: A) Taking one pill and then stopping B) Not taking the first pill of the new pack next week?
posted by Lady Gotohell to Health & Fitness (6 answers total)
 
Having 22 days of on-pill, then a period, then 20 days on the pill is no big deal at all.
posted by brainmouse at 8:23 PM on June 12, 2012 [1 favorite]


It looks like Ortho Tri-Cyclen Lo is one of those regimens where there are three different levels of hormones. I don't know if this affects anything - I just thought it was important to note for anyone more familiar with the single-stage regimen of birth control.

(IANAD, but my guess is that one pill either way won't make any difference. You could always use backup birth control if you are sexually active and concerned about pregnancy during the first week of your next pack.)
posted by muddgirl at 8:33 PM on June 12, 2012


What you really don't want to do is increase the pill-free interval. If I were you I would take the sugar pills the next 6 days, then start a full new pack the correct day. You'll have to open a new pack since you took the first one already.
posted by yarly at 9:05 PM on June 12, 2012


I agree with muddgirl - because it is a tricyclic pill, taking the pills out of order could be an issue, but hard to say how much. Each week of pills in OTC has an escalating dose of hormones in it. So the last pill from the other pack you took was the highest dose, and then you took one of the lowest dose ones from the new pack (and then of course you'll go a week without taking hormones before starting again on the low dose pills). It probably is only a small deal, but if you really need to not get pregnant then using a backup method is always the safest way to go.
posted by treehorn+bunny at 9:08 PM on June 12, 2012


Good answers so far, but please call your pharmacist! They are paid to provide guidance in situations like this.
posted by sunshinesky at 3:23 AM on June 13, 2012 [2 favorites]


If you took the first pill of a new pack, your period could be rather late (mine would usually get pushed back about 4 days when I did this on accident) because of the higher dose. If you're trying to have it like, tomorrow, for timing reasons and nearly a week late could mess those reasons up, skip this period. It won't hurt you, and you can just time your period next month to get back on schedule.
posted by zinful at 2:29 PM on June 13, 2012


« Older In the military science of Com...   |  For you tech nerds - do you se... Newer »
This thread is closed to new comments.


Post